Podcast #256: Fentanyl Ingestion

Authors:

Don Stader, M.D & Rachael Duncan, PharmD BCPS BCCCP

Educational Pearls

  • Fentanyl patches may be abused in many ways, including changing the patches more frequently, chewing them, extracting the fentanyl in a tea, and administering them rectally.
  • Fentanyl is very lipophilic and has a fast onset, but it has a very low bioavailability when given enterally, because it does not survive the stomach and 1st pass metabolism. It can be given IV, intranasal, through the buccal mucosa, or transdermal.
  • When patients present with fentanyl overdose due to ingestion of a patch, it is more important to find out how long the patient had the patch in their mouth, since that is the principal form of absorption.

References: http://www.medscape.org/viewarticle/518441_3

Leave a Reply

Your email address will not be published. Required fields are marked *